Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Had total shoulder replacement. On morphine and dilodid. Currently taking vicodon

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I was on Oxycodone back in May till my Total Shoulder Replacement on Aug 12 came home with morphine and dilodid which stopped dilodid with oxycodone instead 5mg every one to two every 4 hrs as needed. I am currently taking Vicodon one to two every 6 hrs as needed and IS needed still. Will I go through withdrawals when finished in 4 days if I use them?
Posted Wed, 6 Nov 2013 in Drug Abuse
Answered by Dr. Preeti Parakh 39 minutes later
Brief Answer:
Yes, but not if you taper off Vicodin.

Detailed Answer:

Since Vicodin also contains an opioid and you have been on opioids for many days now, it is quite likely that you will suffer from mild withdrawal symptoms if you stop Vicodin abruptly. But there is no need to be scared. The withdrawal symptoms can be reduced to a bare minimum if you gradually taper the Vicodin off rather than stopping abruptly. That is, from taking one or two tabs six hourly, reduce to one tab six hourly, wait for three to four days, then shift to one tab eight hourly for three to four days, then to one tab twice a day, and then one tab once a day before finally stopping. You can hasten or slow up the tapering depending on how your body takes the reduction in dosage.

If you can taper off the Vicodin, most probably there will be no withdrawal symptoms. But even if there are some symptoms, there is no need to worry as these will be mild and easy to tolerate. You may have some aches and pains, running nose and eyes, sneezing, yawning, diarrhea, goose flesh and dilated pupils. These can be managed with over the counter medicines and will go away in a few days. Also remember to take lots of fluids.

Please do not worry. You will do very well. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor